Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS St. Louis, MO

March 6, 20175 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 6, 2017, 9:54 PM CST for 5 counties in Missouri. It was in force for 66 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 9:54 PM CST (03:54 UTC)
Expired
Mar 6, 2017, 11:00 PM CST
In force
66 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 10:07 PM CSTHAIL 0.758 S Harrisburg, MO
Mar 6, 10:20 PM CSTHAIL 1.75Columbia, MO
Mar 6, 10:30 PM CSTTSTM WND DMGColumbia, MOPARTS OF STRIP MALL ROOF BLOWN OFF INTO PARKING LOT
Mar 6, 10:30 PM CSTTSTM WND DMGColumbia, MOPARTS OF STRIP MALL ROOF BLOWN OFF INTO PARKING LOT. INTERSECTION OF VANDIVER AND PROVIDENCE
Mar 6, 10:30 PM CSTTSTM WND DMGHallsville, MOLARGE TREE LIMBS AND BRANCHES DOWN.
Mar 6, 10:41 PM CSTHAIL 0.88Mexico, MO
Mar 6, 10:42 PM CSTHAIL 0.88Kingdom City, MO
Mar 6, 10:45 PM CSTHAIL 0.259 E Fulton, MOONE INCH DIA TREE LIMBS BLOWN DOWN
Mar 6, 10:51 PM CSTHAIL 1Fulton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 8:52 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

426 
WUUS53 KLSX 070354
SVRLSX
MOC007-019-027-051-135-070500-
/O.NEW.KLSX.SV.W.0030.170307T0354Z-170307T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
954 PM CST MON MAR 6 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Cole County in central Missouri...
  Boone County in central Missouri...
  Audrain County in central Missouri...
  Callaway County in central Missouri...
  Moniteau County in central Missouri...

* Until 1100 PM CST.

* At 953 PM CST, severe thunderstorms were located along a line
  extending from near Huntsville to near Otterville, moving east at
  55 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Columbia, Jefferson City, Fulton, Mexico, California, Centralia,
  Vandalia, Ashland, Tipton, Holts Summit, Columbia Regional Airport,
  Wardsville, Hallsville, St. Martins, Auxvasse, Taos, Sturgeon,
  Russellville, New Bloomfield and Laddonia.

This includes Interstate 70 in Missouri between exits 117 and 161.
 
This also includes  Rock Bridge State Park, Finger Lakes State Park,
Clarks Hill/Norton Historic Site, Jewell Cemetery Historic Site, and
Jefferson Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for central,
northeastern and east central Missouri.

LAT...LON 3869 9284 3868 9262 3892 9250 3901 9256
      3924 9243 3925 9231 3935 9231 3932 9144
      3914 9141 3915 9163 3870 9165 3867 9187
      3849 9201 3847 9216 3840 9212 3834 9220
      3834 9241 3843 9241 3843 9262 3860 9284
TIME...MOT...LOC 0353Z 290DEG 46KT 3940 9251 3875 9294 

HAIL...0.88IN
WIND...60MPH
 
$$

Kanofsky
3 follow-up statements
007 
WWUS53 KLSX 070420
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1020 PM CST MON MAR 6 2017

MOC007-019-027-051-135-070500-
/O.CON.KLSX.SV.W.0030.000000T0000Z-170307T0500Z/
Cole MO-Boone MO-Audrain MO-Callaway MO-Moniteau MO-
1020 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR COLE...BOONE...AUDRAIN...CALLAWAY AND MONITEAU COUNTIES...

At 1020 PM CST, severe thunderstorms were located along a line
extending from 7 miles north of Centralia to near Columbia to 7 miles
south of Clarksburg, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Columbia, Jefferson City, Fulton, Mexico, California, Centralia,
Vandalia, Ashland, Tipton, Holts Summit, Columbia Regional Airport,
Wardsville, Hallsville, St. Martins, Auxvasse, Taos, Sturgeon,
Russellville, New Bloomfield and Laddonia.

This also includes  Rock Bridge State Park, Finger Lakes State Park,
Clarks Hill/Norton Historic Site, Jewell Cemetery Historic Site, and
Jefferson Landing Historic Site.
 
This includes Interstate 70 in Missouri between exits 117 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for central,
northeastern and east central Missouri.

LAT...LON 3869 9284 3868 9262 3892 9250 3901 9256
      3924 9243 3925 9231 3935 9231 3932 9144
      3914 9141 3915 9163 3870 9165 3867 9187
      3849 9201 3847 9216 3840 9212 3834 9220
      3834 9241 3843 9241 3843 9262 3860 9284
TIME...MOT...LOC 0420Z 265DEG 39KT 3932 9211 3891 9235 3856 9267 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
977 
WWUS53 KLSX 070437
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1037 PM CST MON MAR 6 2017

MOC007-019-027-051-135-070500-
/O.CON.KLSX.SV.W.0030.000000T0000Z-170307T0500Z/
Cole MO-Boone MO-Audrain MO-Callaway MO-Moniteau MO-
1037 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR COLE...BOONE...AUDRAIN...CALLAWAY AND MONITEAU COUNTIES...

At 1036 PM CST, severe thunderstorms were located along a line
extending from near Santa Fe to 7 miles northeast of Columbia
Regional Airport to near High Point, moving east at 55 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Columbia, Jefferson City, Fulton, Mexico, California, Centralia,
Vandalia, Ashland, Holts Summit, Columbia Regional Airport,
Wardsville, Hallsville, St. Martins, Auxvasse, Taos, Russellville,
New Bloomfield, Laddonia, Jamestown and Lake Mykee Town.

This also includes  Rock Bridge State Park, Finger Lakes State Park,
Clarks Hill/Norton Historic Site, Jewell Cemetery Historic Site, and
Jefferson Landing Historic Site.
 
This includes Interstate 70 in Missouri between exits 124 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for central,
northeastern and east central Missouri.

LAT...LON 3852 9274 3868 9262 3889 9249 3896 9243
      3909 9234 3921 9222 3934 9213 3932 9144
      3914 9141 3915 9163 3870 9165 3867 9187
      3849 9201 3847 9216 3840 9212 3834 9220
      3834 9241 3843 9241 3843 9262
TIME...MOT...LOC 0436Z 280DEG 50KT 3930 9184 3887 9210 3844 9252 

HAIL...1.50IN
WIND...70MPH
 
$$

Britt
317 
WWUS53 KLSX 070459
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1059 PM CST MON MAR 6 2017

MOC007-019-027-051-135-070509-
/O.EXP.KLSX.SV.W.0030.000000T0000Z-170307T0500Z/
Cole MO-Boone MO-Audrain MO-Callaway MO-Moniteau MO-
1059 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR COLE...BOONE...AUDRAIN...
CALLAWAY AND MONITEAU COUNTIES WILL EXPIRE AT 1100 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 400 AM CST for central,
northeastern and east central Missouri.

LAT...LON 3852 9274 3868 9262 3889 9249 3896 9243
      3909 9234 3921 9222 3934 9213 3932 9144
      3914 9141 3915 9163 3870 9165 3867 9187
      3849 9201 3847 9216 3840 9212 3834 9220
      3834 9241 3843 9241 3843 9262
TIME...MOT...LOC 0459Z 290DEG 46KT 3920 9150 3877 9176 3834 9219 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 6:18 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 6, 6:18 PM CST, 3 hours 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
618 PM CST Mon Mar 6 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 351 PM CST Mon Mar 6 2017

Focus remains the severe threat for this evening/overnight.

Not much has changed from the prev discussion. Main question
remains if convection can develop ahead of the approaching line.
Latest guidance is trending twd this convection not developing or
at least not until much later in the event.

With the main focus being the line, a few things change slightly.
The main threat is still damaging winds and isolated tornadoes
with the QLCS with 0-1 km shear of 40 kts and 0-3km shear of
around 20 kts. Severe threat shud diminish somewhat as the line
approaches the MS River, but at least a severe wind threat shud
continue into the IL counties. Expect the severe threat to exit
the CWA around 09z tonight.

Still expecting strong/gusty wly winds on Tues. Latest guidance
suggests winds will remain just below adv criteria, but will need
to continue to monitor updates.

Tilly

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 337 PM CST Mon Mar 6 2017

(Tuesday Night - Next Monday)

Cooler weather will continue to filter into the mid-Mississippi
Valley behind the closed low near Hudson Bay Tuesday night. Pressure
gradient stays up high enough between high pressure across the lower
Mississippi Valley and the low across SE Canada to keep WSW winds up
around 5-10 knots overnight. This in turn should help keep
temperatures above the freezing mark across vast majority of the
CWA.

Northwest flow aloft will be the rule for the rest of the extended
period with a few different disturbances to keep an eye on through
the weekend and into early next week. Timing and track of these
shortwaves this far out is problematic to say the least and impacts
on sensible weather...particularly Saturday's event...will be large
so forecast uncertainty with this package is quite high heading into
the weekend.

First subtle NW flow shortwave looks to move through the region late
Thursday and Thursday night. While mid/upper level forcing for
ascent does not look particularly strong nor focused...strong low-
level warm/moist advection is expected to yield a round of showers
with the best chance of across the southern third of the forecast
area.

Medium-range guidance suggests a strong arctic high pressure system
to come into the northern CONUS on Friday with the closed low across
Hudson Bay moving southeastward toward the northeastern United
States. This cold/dry antecedant airmass will likely set the stage
for a late winter/early spring winter weather event somewhere over
the midsection of the country early this weekend. As alluded to
above...very uncertain forecast but this is something to watch
moving forward. 1200 UTC deterministic (and ensembalistic) guidance
has shifted further to the S/W with the track of the low-level
cyclone which puts the CWA within the cold sector increasing the
chances for wintry precipitation.

Below normal temperatures are likely this weekend with the coldest
morning likely on Sunday behind the system. Widespread low
temperatures in the 20s appear likely but these readings could be
lower depending on what happens on Saturday.

Yet another disturbance takes aim on the bi-state region on Monday
and may bring another round of precipitation. At this point...this
system looks further to the north and warmer and would likely yield
mostly if not all plain rain.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 553 PM CST Mon Mar 6 2017

Primary concern tonight is the line of strong thunderstorms
currently entering far northwest Missouri. Expect this line to
increase speed this evening as it continues to develop. Isolated
to widely scattered showers and thunderstorms are possible ahead
of the line as well. A compromise between radar trends and short
range model guidance indicate that the line will be entering our
far northwestern counties between 03Z and 04Z this
evening...continuing to the southeast at 35-45kts. The line should
be into east central Missouri by 05-07Z and across most of our
Ozark and south central Illinois counties by 08-11Z. Expect brief
low VFR and IFR vsbys with the strongest storms, as well as
scattered wind gusts in excess of 40kts. The cold front driving
this line will turn the wind to the west- northwest. Gusty west-
northwest flow and VFR conditions are expected through Tuesday.

SPECIFICS FOR KSTL:

Primary concern is the line of strong storms over northwest
Missouri at this time. The line is expected to reach Lambert
between 06-07Z. Until then, an isolated shower or thunderstorm may
affect the terminal. When the line reaches Lambert, a period of
MVFR and possibly IFR visibility in heavy rain is likely...with
wind gusts possibly in excess of 35-40kts...though am not
confident enough to include this in the tempo at this time.
Conditions should improve pretty rapidly after the storms pass.
The cold front behind the line will shift the wind to the west-
northwest and gusty wind and VFR conditions are expected behind
the front through Tuesday.

Carney

&&

.FIRE WEATHER...
Issued at 341 PM CST Mon Mar 6 2017

Very low humidity values of 15 to 20 percent along with strong
and gusty westerly winds across northeast, central, and east-
central Missouri as well as west-central IL. These conditions
will be conducive to high fire danger Tuesday afternoon. However,
there is plenty of uncertainty in fuel moisture levels given the
forecast for a round of showers and thunderstorms expected
tonight. If the fuels dry out sufficiently, a red flag warning may
need to be issued but given the aforementioned uncertainty with
respect to fuel moisture levels on Tuesday, a fire weather watch
was issued with this forecast package.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Audrain MO-Boone MO-Callaway MO-Cole MO-Franklin MO-
     Gasconade MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Shelby MO-Warren MO.

     Wind Advisory until 6 PM CST this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-Moniteau
     MO-Monroe MO-Ralls MO-Shelby MO.

IL...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-Pike
     IL.

     Wind Advisory until 6 PM CST this evening for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Mar 6, 3:52 PM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 PM CST Mon Mar 6 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 PM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms will be possible tonight, mainly during the
evening and overnight hours. The primary severe threat will be
damaging winds, but there could also be large hail and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a fire weather watch Tuesday afternoon due to very low
relative humidity values, gusty west winds, and drying fuels.

High fire danger is likely Wednesday afternoon for portions of
northeast Missouri and west-central Illinois due to low relative
humidity values, strong west southwest winds, and low fuel
moisture.

A rain/snow mix is likely late Friday night and early Saturday
morning, mainly across portions of northeastern Missouri and
west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

Gosselin

In the hours before

Local storm report, Mar 6, 7:48 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     NON-TSTM WND GST KLIEVER                 38.70N  92.50W
03/06/2017  M44 MPH          MONITEAU           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700222

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 9:33 PM CSTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby57 min
Mar 6, 9:42 PM CSTTornado Warning Tornado observedLSXKnox, Shelby28 min
Mar 6, 10:01 PM CSTTornado WarningLSXBoone, Moniteau29 min
Mar 6, 10:02 PM CSTTornado WarningLSXLewis, Marion, Shelby28 min
Mar 6, 10:20 PM CSTSevere Thunderstorm WarningLSXLewis, Marion, Ralls55 min
Mar 6, 10:22 PM CSTTornado Warning Tornado observedLSXLewis, Marion30 min
Mar 6, 10:55 PM CSTSevere Thunderstorm WarningLSXAudrain, Callaway, Cole, Franklin, Gasconade, Lincoln and 5 more50 min
Mar 7, 12:00 AM CSTSevere Thunderstorm WarningLSXCrawford, Washington60 min
Mar 7, 12:08 AM CSTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis52 min
Mar 7, 12:34 AM CSTTornado WarningLSXJefferson26 min
Mar 7, 12:48 AM CSTSevere Thunderstorm WarningLSXJefferson, Saint Louis57 min
Mar 7, 4:00 AM CSTRed Flag WarningLSXAudrain, Boone, Callaway, Cole, Franklin, Gasconade and 13 more15 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.